Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
|Ladysmokeater - Fri Feb 24, 2006 10:12 am||
Medical history first, questions in bold at bottom... thanks.
I am a 28 yr old female with no major medical issues that I know of. I am 5'2" and weigh about 240lbs. I have what they describe as a "heavy frame" and a higher % mussle mass than most of my height and weight because I work in a job where strength is required (firefighter). I have never had any children either.
I have been diagnosed with depression different times since I was a teenager. I have never attempted sucide or been in the hospital for mental illness. All of the anti depressants they ever gave me caused weight gain (Paxil caused 40lbs in 2 months).
I have had problems with my peroid being regular (especally when under stress) and generally have 8-10 days of moderate to heavy flow. I was on birthcontrol for this at one time and ended up with a yeast infection that took months of antifungals and comming off the pill to alievate. I still had bad reoccurances of the Yeast infections until about 3 months ago (give or take a month) when I started taking a herbal supplment (see below) I also have been diagnosed with ADHD, Sensory Intergration disfunction, Developmental Dyspraxia and anxiety (though the anxiety isnt an issue at pressent except socially). Also I have a high IQ.
I have had my appendix removed (1999) and my wisdom teeth removed.
There is a family history of high blood pressure and some heart related illnesses, as well as glacoma, stroke and most of us have a tendansy to be over weight. My mother and all three of my sisters have asthma and fibromyalga. My mother had lung cancer from smoking. I have one great aunt on each side of the family that was hospitilized for mental illness at some point.
I do not smoke or do any "recreational" drugs, nor have I ever. I also rarely drink (maybe a dozen drinks in the last year, if that many and less than 20 in my life). Also the developmental issues that I have are also present in a nephew and a second cousin.
I take a multi vitamin, fish oil, vit. E, B-12, B complex, Kelp, and an Agstrom Mineral (sulfer). I started taking gulcocimine this week for my joints. My caloric intake, on average, is about 1300cal, with the max (not counting special occasions) about 1800 and the min (not counting illness) being about 900. I try to ballance my protien and sugar intake and I drink organic milk and eat organic yogart.
Ok ALL that said, I have been seeing a counciler and a phyc. for a couple months at the refferral of my family dr. We had discussed the possiblilty of my having Aspergers Syndrome and he reffered me. The counciler and phyc think im ADHD and want to put me on meds for Bi-polar. I am not taking any meds.
I have, due to recent stressors in my life, experienced depression and melancoly in the last few months. I DO NOT want to take meds that are going to cause me to gain weight. In the past I had lost a great deal of weight on Redux (had all the tests that say my heart is fine, thank God) and during that time I was not depressed. I worked out a lot at the time as well. When I went on Paxil, then Zoloft, then something else, I began to gain weight and the depression stayed (My dr put me on paxil b/c my sleep cycle was messed up and I was upset over a carreer failure) That was about 8 years ago. Since then I have gained almost 100 lbs. I have lost a good bit and then gained it back as soon as I got stressed again (job issues, family illness and death that kind of thing) the stress landed me back on anti depressants and more weight gain. When I did loose weight, I found that my symptoms went away, and I felt better.
I have a dreadful time loosing weight anyhow, so I try to eat right and excersize.
My mother and I think that the excess weight is the cause of much of my depression. My counciler said that was possible but still wanted to have the DR perscribe meds that cause weight gain in me.
Oh the Agstrom mineral (sulfer) was recommended by a herbal DR (phd in bio-medical something or another) for the yeast. I found that it eliminated my yeast infections and made me just "feel better". My phyc and family dr said that it was intersting, and to keep on taking it, but didnt comment on why it seemed to help.
MY Questions are: can you controll depression with diet and excersize? Is there a connection of these two things and Yeast? What amount of excersize would be benificial and what type? any recomendations as to reading material would be wonderful, as well as any suggestions along these lines. I want to feel better overall, but I also want to know if there is something I can do becides meds to help eliminate my depression.
Thank you for your time.
|Theresa Jones, RN - Tue Apr 25, 2006 6:41 am||
There is a definite correlation between exercise and relief of depression and anxiety. This can boost the level of serotonin which helps alleviate depression and is specifically linked to mood. Exercise does not have to be vigorous by any means. Activities such as walking for approximately 30 minutes, 3 times or more a week, can have valuable effects on overall physical and mental health. I would also suggest an evaluation by an Endocrinologist to rule out any underlying thyroid/hormone/endocrine dysfunction. I hope this has been somewhat helpful.
Theresa Jones, RN
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.